Texas, 2018Hail and Damaging Winds in Texas, March 18, 2018
March 18, 2018 · NWS EWX · 21 events in 6 counties and zones
Thunderstorms formed in the warm sector ahead of cold front in the eastern part of South Central Texas. Some of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in the warm sector ahead of cold front in the eastern part of South Central Texas. Some of these storms produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 18, 3:24 PM CST, 37 minutes earlier.
Area forecast discussion, Mar 18, 3:24 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
424 PM CDT Sun Mar 18 2018
...Near Critical to Critical Fire Weather Conditions Expected on
Monday across most of South Central Texas...
.SHORT TERM (Tonight through Monday Night)...
Low clouds have lifted with drier and warmer conditions with
clearing skies settling in over most of South Central Texas as the
surface dryline continues to push east into the Hill Country. The
dryline currently stretches from just east of Burnet to just north of
Boerne. One convective cell that initiated along the dryline a few
hours ago just south of Bandera briefly produced a few lightning
strikes over Kendall County before weakening as it moved into Hays
County. A stronger cell has developed in eastern Williamson and
northern Bastrop Counties downstream from where the original cell
dissipated. Thus, we may see a few more cells fire along the dryline
as it pushes east into the I-35 corridor and Coastal Plains, but
moisture will likely be too limited to allow much convection to
initiate after about 5 PM except for maybe along and east of the
Highway 77 corridor. In addition, aircraft soundings that were ahead
of the dryline at AUS and SAT indicate the capping is probably too
strong to have development occur well ahead of the dryline.
Supercellular modes are favored if convection becomes deep enough as
seen in Milam County, and the cell in eastern Williamson County may
produce severe hail or wind gusts briefly before moving northeast of
our CWA into a marginal to slight risk of severe storms outlined by
SPC's Day 1 Outlook. A Severe Thunderstorm Watch has just been issued
to cover this threat. Nearly all hi-res models suggest this threat
will end within next hours, but a few global models that performed
best yesterday suggest more scattered convection will be possible for
a few hours with expansion southwest along the dryline. Thus, we
have retained 20 POPs through the afternoon hours and will expand the
Severe Thunderstorm Watch if necessary. We do not expect convective
activity west of the Highway 281 corridor to become severe, though it
elevated convective cores may produce small hail.
The dryline should retreat to the west fairly quickly this evening to
allow low clouds and patchy fog to develop after Midnight ahead of
the Pacific cold front that will move through overnight. The front
should move through the I-35 corridor right around 4 AM, at which
time models begin to develop a line of isolated to scattered showers
that may become deep enough to produce a few lightning strikes over
the Coastal Plains. However, model forecast soundings suggest that
the Coastal Plains will be too strongly capped, and moisture towards
the I-35 corridor will also be too limited. Thus, we have stuck with
20-30 POPs with the best rain chances over our southeastern counties
with confidence in getting more than an isolated sub-severe
thunderstorm or two being relatively low.
Behind the front, very dry and gusty conditions will support near
critical to critical fire weather conditions for nearly all of South
Central Texas on Monday. High temperatures tomorrow will easily
warmup into as least the lower to mid 80s except for maybe some upper
70s in the Edwards Plateau and Hill Country because cold air
advection with the Pacific front will be very weak. However, high
temperatures may increase into the upper 80s along the Escarpment due
to downslope warming from gusty northwesterly winds, with lower 90s
possible along and south of a line from San Antonio to near Eagle
Pass. Regardless, relative humidity values will easily decrease below
20 percent everywhere, with values below 10 percent west of I-35/37.
The most uncertain part of the forecast will be in how scattered
rains that fell along the I-35 corridor over the past 24 hours will
affect fire weather conditions along with how far east winds in
excess of 20 mph will occur. Currently, most models indicate that
20-30 knot winds at 925 mb will peak around mid to late-morning
before decreasing for the afternoon hours, thus keeping only a very
narrow window of winds in excess of 20 mph for areas along and east
of the I-35 corridor. However, if the system is delayed by a few
hours or winds aloft are even stronger than models indicate, critical
fire weather conditions for the Austin-San Antonio Corridor would be
likely. Thus, for now we have upgraded the previous Fire Weather
Watch to a Red Flag Warning from 10 AM to 7 PM on Monday, with the
rest of the CWA in a Fire Weather Watch except for Karnes, DeWitt,
and Lavaca Counties where elevated to near critical fire weather
conditions are more likely due to winds remaining below 15 mph. winds
will struggle to increase beyond 15 mph. Please see the Fire Weather
Forecast Discussion for more information and monitor the forecast
for any changes that may occur, especially with respect to potential
expansion of the Red Flag Warning and Fire Weather Watch.
&&
.LONG TERM (Tuesday through Sunday)...
Much less active and actually quite pleasant weather is expected from
Tuesday into next weekend as we remain under northwest flow for the
middle of the week and a ridge for the end of the week. The northern
stream cold front will push through overnight Monday into Tuesday,
bringing northerly winds and cooler temperatures with highs only
increasing into the 70s, with lows in the 40s for Tuesday night. A
gradual warming will occur from Wednesday into the weekend, with
southerly flow returning on Wednesday and intensifying through the
rest of the week. A slight chance of showers is possible on Saturday
as a trough begins to dig and amplify along the Pacific Coast, but a
strong cap aloft should prevent thunderstorms from forming until at
least Sunday as dynamic forcing from PVA aloft increases and the cap
begins to erode to some extent at least over portions of the Hill
Country and Edwards Plateau. A more active weather pattern appears
more likely to occur early the last week of March with a relatively
slow moving front and trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 60 83 49 72 46 / 20 0 0 0 0
Austin Bergstrom Intl Airport 59 83 47 72 43 / 20 0 0 0 0
New Braunfels Muni Airport 59 85 46 74 44 / 20 0 0 0 0
Burnet Muni Airport 52 79 44 69 43 / 20 0 0 0 0
Del Rio Intl Airport 56 84 47 78 50 / 10 0 0 0 0
Georgetown Muni Airport 55 81 46 70 43 / 20 0 0 0 0
Hondo Muni Airport 56 87 45 78 46 / 10 0 0 0 0
San Marcos Muni Airport 58 84 46 72 43 / 20 0 0 0 0
La Grange - Fayette Regional 62 83 48 70 45 / 20 10 0 0 0
San Antonio Intl Airport 60 86 49 75 47 / 20 0 0 0 0
Stinson Muni Airport 61 87 49 76 47 / 20 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
&&
Mesoscale/Aviation...Runyen
Synoptic/Grids...LH
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 18, 4:11 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
511 AM CDT Sun Mar 18 2018
TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
511 AM CDT Sun Mar 18 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated to near-critical fire weather conditions are expected
this afternoon into evening across portions of Rio Grande Plains
and southern Edwards Plateau.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Critical fire weather conditions are expected on Monday across
areas west of I-35. A Fire Weather Watch has been issued for
Monday along and west of a Burnet to Castroville to Dilley line.
Any fires that develop will likely spread rapidly. Elevated to
near critical fire weather conditions are expected on Monday for
many areas along and east of the I-35 corridor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Mar 18, 3:02 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT SUN MAR 18 2018
TXZ173-194-182145-
Williamson TX-Lee TX-
402 PM CDT SUN MAR 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 445 PM CDT...
At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coupland, or 10 miles northeast of Elgin, moving
northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Taylor, Thrall, Tanglewood, Coupland, Noack, Beyarsville and
Sandoval.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
LAT...LON 3036 9725 3041 9734 3051 9744 3069 9725
3046 9715 3056 9697 3054 9692 3050 9690
TIME...MOT...LOC 2101Z 238DEG 48KT 3048 9727Hail, Williamson
- When
- March 18, 4:01 PM CST
- Where
- Williamson County, 0.69 mi ESE of Rices Crossing
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 30.476, -97.439
A thunderstorm produced one to one and a quarter inch hail near the intersection of CR 405 and FM 1660 outside Coupland.
Hail, Lee
- When
- March 18, 4:46 PM CST
- Where
- Lee County, 1.38 mi WSW of Tanglewood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.490, -97.000
A thunderstorm produced quarter size hail at the Tanglewood Christian Camp.
Thunderstorm Wind, Williamson
- When
- March 18, 5:10 PM CST to 5:20 PM CST
- Where
- Williamson County, 3.77 mi NNE of Leander to 3.61 mi NE of Leander
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 30.628, -97.819
A thunderstorm produced wind gusts estimated at 70 mph that damaged several homes in the Rancho Sienna neighborhood on the west side of Georgetown. A chimney was torn off the roof of a house, a large tree was knocked over, and several fences were blown down.
Thunderstorm Wind, Williamson
- When
- March 18, 5:14 PM CST
- Where
- Williamson County, 3.29 mi NNE of Leander
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 30.620, -97.820
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a chimney, a few Oak tree limbs, and some roof shingles in Leander.
Hail, Caldwell
- When
- March 18, 5:17 PM CST
- Where
- Caldwell County, 6.94 mi SE of Tilmon
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 29.720, -97.480
A thunderstorm produced quarter to golf ball size hail east of Luling.
Hail, Caldwell
- When
- March 18, 5:19 PM CST
- Where
- Caldwell County, 3.3 mi SSW of Delhi
- Measured
- 2.75 in hail
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 29.790, -97.410
A thunderstorm produced baseball size hail near the intersection of Hwy 304 and Wolf Run Rd. that killed a cow and severely damaged a law enforcement vehicle in Delhi.
Hail, Williamson
- When
- March 18, 5:20 PM CST
- Where
- Williamson County, 2.38 mi E of Leander
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.580, -97.810
Thunderstorm Wind, Gonzales
- When
- March 18, 5:21 PM CST
- Where
- Gonzales County, 3.66 mi SE of Gonzales
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 29.460, -97.430
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some one inch diameter tree limbs and some roof shingles near Gonzales.
Hail, Gonzales
- When
- March 18, 5:25 PM CST
- Where
- Gonzales County, 1.95 mi ESE of Gonzales Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.521, -97.439
A thunderstorm produced quarter size hail near Gonzales High School.
Hail, Williamson
- When
- March 18, 5:30 PM CST
- Where
- Williamson County, 2.74 mi NW of Round Rock
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.530, -97.710
Hail, Bastrop
- When
- March 18, 5:38 PM CST
- Where
- Bastrop County, 0.91 mi NW of Kovar
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 29.910, -97.230
A thunderstorm produced half dollar to ping pong ball size hail in Kovar east of Rosanky.
Hail, Bastrop
- When
- March 18, 5:40 PM CST
- Where
- Bastrop County, 4.15 mi WSW of Kovar
- Measured
- 3.5 in hail
- Reported by
- Public
- Coordinates
- 29.870, -97.280
A thunderstorm produced three to three and a half inch hail near Rosanky.
Hail, Bastrop
- When
- March 18, 5:40 PM CST
- Where
- Bastrop County, 1.38 mi N of Kovar
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.920, -97.220
A thunderstorm produced three inch hail near Kovar east of Rosanky.
Hail, Fayette
- When
- March 18, 5:47 PM CST
- Where
- Fayette County, 5.77 mi WSW of Kirtley
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 29.933, -97.186
A thunderstorm produced golf ball size hail on Hwy 95 south of Smithville.
Hail, Bastrop
- When
- March 18, 5:50 PM CST
- Where
- Bastrop County, 1.38 mi S of Smithville to 2.19 mi E of Smithville
- Measured
- 5.5 in hail
- Reported by
- Public
- Coordinates
- 29.980, -97.170
A thunderstorm produced four to five inch hail south of Smithville. Several locations on the south side of Smithville from Hwy 95 to CR 230 posted pictures of giant hail.
Hail, Fayette
- When
- March 18, 5:58 PM CST
- Where
- Fayette County, 0.91 mi NE of Warda
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 30.060, -96.910
A thunderstorm produced two inch hail in Warda.
Hail, Fayette
- When
- March 18, 6:00 PM CST
- Where
- Fayette County, 1.38 mi WSW of Winchester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.010, -97.040
A thunderstorm produced one inch hail west of Winchester.
Hail, Fayette
- When
- March 18, 6:03 PM CST
- Where
- Fayette County, 0.69 mi S of Winchester
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 30.010, -97.020
A thunderstorm produced one to two inch hail in Winchester. Most of the hail at this location was quarter size.
Hail, Lee
- When
- March 18, 6:05 PM CST
- Where
- Lee County, Northrup
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 30.100, -96.970
A thunderstorm produced tennis ball size hail in Northrup.
Hail, Lee
- When
- March 18, 6:15 PM CST
- Where
- Lee County, 1.79 mi E of Giddings
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 30.180, -96.900
A thunderstorm produced golf ball size hail in Giddings.
Hail, Lee
- When
- March 18, 6:29 PM CST
- Where
- Lee County, 4.2 mi SE of Dime Box
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 30.300, -96.780
A thunderstorm produced tennis ball size hail off FM 141 southeast of Dime Box.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, March 18, 2018$184,000 · 4.25 in hail · 32 events
- Tornadoes and Hail in Texas, March 18, 2018EF1 · 5 events
- High Wind in New Mexico, March 18, 2018$10,000 · 63 kt wind · 20 events
- High Wind in Texas, March 18 to 19, 201860 kt wind · 16 events
- Hail in Louisiana, March 18, 20181.25 in hail · 4 events
- Winter Weather in Wyoming, March 18 to 19, 20183 events
- High Wind in Texas, March 18 to 19, 201865 kt wind · 2 events
- Winter Storm in Wyoming, March 18 to 19, 20182 events
- High Wind in New Mexico, March 18, 201852 kt wind · 2 events
- Winter Weather in Colorado, March 18 to 19, 20182 events
- Hail in Texas, March 18, 20181.25 in hail · 2 events
- Wildfire in Texas, March 18 to 19, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745221, 745222, 745587, 745223, 745224, 745225, 745226, 745227, 745228, 745229, 745230, 745231, 745232, 745233, 745234, 745235, 745236, 745237, 745238, 745239, 745240.